Chicago hospital training people to use Narcan to help prevent overdose deaths
CHICAGO - A Chicago hospital offered training Wednesday to anyone wanting to know how to stop a drug overdose.
It takes less than 15 minutes, usually, for the Adolescent Medicine team inside Lurie Children's Hospital to teach people how to spot a possible overdose and respond with what can be life-saving medication.
This training and distribution of Narcan comes as both the CDC and DEA say opioids are killing Americans at unprecedented rates.
Hadeis Safi, who manages community programs for Adolescent Medicine at Lurie, said Narcan is simple to use.
Safie said you should first check to see if an unresponsive person is overdosing.
"Give them a shake, see if they wake up, or you can take your knuckles and rub them against the upper part or their mouth, or across their sternum," Safi explained.
He also notes the drug will not harm someone if they are not overdosing.
If they do not respond, he said you should then use Narcan, which can temporarily stop the effect of an opioid overdose.
"This makes sure that they don't stop breathing while we're waiting for an ambulance to come over," said Safi.
The community training also focuses on prevention by handing out Dispose RX, which is a powder to get rid of any unused prescription opioids you might have at home.
DOWNLOAD THE FOX 32 CHICAGO APP FOR BREAKING NEWS ALERTS
"What you do is you add it to your prescription bottle, add some water, shake it up and it inactivates the drug," explained Sana Minhas from Lurie Children's Hospital.
Why do this type of training inside a children's hospital? Medical staff said they treat patients up to 25-years-old, and they see the effects overdoses have on entire families.
"This is a way to prevent that loss that a lot of families have unfortunately been experiencing," said Safi.
With overdose deaths up 35 percent last year in Chicago, Lurie Children's hospital will also take this training and Narcan distribution to any community that needs it.